Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Denver/Boulder, CO

June 20, 2004Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2004, 3:26 PM MDT for Morgan County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 3:26 PM MDT (21:26 UTC)
Expired
Jun 20, 2004, 4:30 PM MDT
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Morgan County, CO

The radar

The Denver radar (KFTG), 71 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS55 KBOU 202126
SVRBOU
COC087-202230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
326 PM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF FORT MORGAN

* UNTIL 430 PM MDT

* AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ADENA SCHOOL...OR ABOUT 9
  MILES SOUTHWEST OF FORT MORGAN...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ADENA
SCHOOL...BRUSH...FORT MORGAN...GARY...LOG LANE VILLAGE...TWELVE-MILE
CORNER AND WIGGINS.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4025 10413 4002 10415 4002 10349 4029 10349

$$
GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM MDT, 11 minutes earlier.

Area forecast discussion, Jun 20, 3:15 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT SUN JUN 20 2004

.SHORT TERM...RADAR SHOWING CONVECTION MOVING ACROSS MOUNTAINS AND
PUSHING ONTO PLAINS.  ACTIVITY SUPPORTED BY JET MAX MOVING ACROSS
NORTHWEST COLORADO...AS NOTED BY WATER VAPOR LOOPS.  ACARS SOUNDING
HAS SHOWN THAT CAP ACROSS PLAINS HAS ERODED...THOUGH LAPS ANALYSIS
INDICATED SOME WEAK CIN STILL AROUND.  CAPE VALUES IN THE 1000-2000
J/KG...SO ONCE CIN IS GONE..STORMS WILL HAVE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL THE MAIN THREAT.  SEVERE WATCH CURRENTLY IN
EFFECT FOR PLAINS ZONES THROUGH 02Z. ACTIVITY COULD LAST BEYOND
MIDNIGHT AS CWA WILL REMAIN UNDER FAVORABLE ASCENT REGION OF THE
JET.  DIV-Q PROGS ALSO SHOW UPWARD FORCING OVERNIGHT.  IN
ADDITION...FAIRLY STRONG SURGE EXPECTED TO MOVE ACROSS NORTHEASTERN
COLORADO AROUND 04Z...WHICH MAY AID IN LIFT. CURRENT GRIDS SHOW 40
PERCENT POPS WHICH LOOKS ON TRACK.  WAS TEMPTED TO RAISE THE
POPS...BUT FEEL THE SURGE AFTER FROPA MAY SUPRESS THINGS.  BOUNDARY
LAYER WINDS AND HUMIDITY PROGS DO NOT SUPPORT WIDESPREAD FOG
OVERNIGHT...AND ANY ONGOING SHOWERS SHOULD KEEP IT LIMITED.
STILL...THERE IS SUFFICIENT LOW LEVEL MOISTURE TO WARRANT AT LEAST A
MENTION OF SOME FOG.  ON MONDAY...UPPER TROUGH WILL PASS ACROSS
REGION...WITH COOLER AIR OVER AREA.  7H TEMPERATURES PROGGED TO COOL
TO +4 DEGREES CELSIUS BY AFTERNOON.  THE COOLER ALOFT SHOULD BE
ENOUGH TO DESTABILIZE THE ATMOSPHERE BY AFTERNOON.  WITH HELP FROM
DYNAMICS ALOFT...SHOULD SEE SOME AFTERNOON THUNDER.  WITH THE COOLER
AIR IN PLACE...AFTERNOON HIGHS ACROSS PLAINS MAY NOT REACH 70
DEGREES.  CURRENT ETA GUIDANCE SEEMS MORE REASONABLE THAN NGM.

.LONG TERM DISCUSSION...FLOW NR THE SFC ACRS THE ERN PLAINS SHUD
TURN TO THE SOUTH BY AFTN AS HIGH PRESSURE BLDS INTO NEBR AND KS.
THIS WILL ALLOW TEMPS TO WRM BACK UP INTO THE 70S TO LWR 80S
LOCALLY.  MESOETA SEEMS TO KEEP ATM CAPPED WITH LWR DWPTS IN THE
WAKE OF MONDAYS COLD FRONT.  SINCE THIS MDL DID A POOR JOB OF
INITIALIZATION THIS AFTN...WL GO WITH THE SLGTLY WETTER AND LESS
STBL GFS MDL FOR UPCOMING GRIDS/ZFP.  THIS WOULD YIELD SOME SCT TSTM
ACTIVITY DURING THE AFTN IN THE FOOTHILLS AND ISOLD TSTMS ELSEWHERE
...BUT MSTR SEEMS TO SPARTAN FOR A TYPICAL DAY-2 TYPE SCENARIO.

WED...FURTHER WARMING LOOKS PROBABLE AS AIRMASS MODERATES SOMEWHAT.
BUT MEAN FLOW WL STILL BE OUT OF THE NORTHWEST...MEANING TEMPS WL
STILL BE A FEW DEGREES BLO NRML FOR THIS TIME OF YEAR.  GFS DEPICTS
A WK DISTURBANCE MOVING INTO THE AREA ARND 00Z THURS WHICH COULD
TOUCH OFF SOME LATE DAY CONVECTION.  HWVR...A MUCH STRONGER
DISTURBANCE HAS BEEN CONSISTANTLY PROGGED TO MOV INTO THE AREA THURS
BY THE GFS.  THIS SHOULD LEAD TO ANOTHER COOLDOWN AND PERHAPS SOME
UPSLOPE PCPN.  UPLIFT AT THIS TIME LOOKS DECENT AND WL UP POPS
SLIGHTLY FOR THE LATTER HALF OF THE WORK WEEK.  IN ALL...A
CONTINUATION OF THE UNSEASONABLY COOL WX WITH DAILY CHANCES FOR AFTN
AND EVENING THUNDERSTORMS SHUD CONTINUE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/046
Hazardous weather outlook, Jun 20, 11:00 AM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SUN JUN 20 2004

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE MOUNTAINS  AND
MOVE ACROSS PLAINS DURING THE AFTERNOON AND EVENING HOURS.  SOME
STORMS MAY BECOME SEVERE ALONG THE FOOTHILLS AFTER 2 PM...WITH THE
THREAT SHIFTING EASTWARD INTO THE EVENING.  LARGE HAIL WILL BE THE
MAIN THREAT WITH THE SEVERE STORMS.

RECENT RAINS ACROSS SOUTHERN LINCOLN COUNTY HAVE SATURATED THE
GROUND.  ADDITIONAL RAINFALL COULD CREATE LOCALIZED FLOODING
PROBLEMS.

THE STORMS WILL LIKELY LAST THROUGH MUCH OF TONIGHT AS ANOTHER COLD
FRONT AND UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE DURING THE EARLY MORNING
HOURS ACROSS THE FAR NORTHEASTERN PLAINS.  OTHERWISE...COOLER AND
MORE STABLE AIR INFILTRATING THE AREA WILL PUT A LID ON CONVECTION
ACROSS THE PLAINS FOR MONDAY.  SOME SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE IN THE FOOTHILLS AND NEARBY FRONT
RANGE LOCATIONS MONDAY AFTERNOON...BUT NO SEVERE ACTIVITY IS
EXPECTED.  SOUTHERLY FLOW WILL RETURN FOR TUESDAY AND WEDNESDAY
WHICH WILL LEAD TO BETTER CHANCES FOR AFTERNOON THUNDERSTORMS
RETURNING TO THE PLAINS.  ANOTHER DISTURBANCE WILL MOVE INTO THE
AREA THURSDAY AND PERHAPS FRIDAY.  THUS...THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

D-L/046

In the hours before

Local storm report, Jun 20, 3:13 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             E BRIGHTON              39.96N 104.79W
06/20/2004  0.75 INCH        ADAMS              CO   TRAINED SPOTTER

&&

SE
Local storm report, Jun 20, 3:16 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             4 SE LOCHBUIE           39.96N 104.67W
06/20/2004  0.75 INCH        WELD               CO   TRAINED SPOTTER

0300 PM     HAIL             E BRIGHTON              39.96N 104.79W
06/20/2004  0.75 INCH        ADAMS              CO   TRAINED SPOTTER

&&

SE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln62 min
Jun 19, 8:40 PM MDTSevere Thunderstorm WarningBOULincoln65 min
Jun 19, 9:29 PM MDTTornado WarningBOULincoln46 min
Jun 19, 11:13 PM MDTSevere Thunderstorm WarningBOULincoln62 min
Jun 20, 3:02 PM MDTSevere Thunderstorm WarningBOULogan43 min
Jun 20, 3:05 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.